Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Raleigh, NC

April 3, 20124 counties in North Carolina

NWS Raleigh, NC issued this special weather statement at Apr 3, 2012, 7:41 PM EDT for 4 counties in North Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2012, 7:41 PM EDT (23:41 UTC)
Expired
Apr 3, 2012, 8:45 PM EDT
In force
64 min
Issued by
NWS Raleigh, NC

Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC, Randolph County, NC

The radar

The Roanoke radar (KFCX), 123 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

274 
WWUS82 KRAH 032341
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
741 PM EDT TUE APR 3 2012

NCZ021-022-038-039-040045-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
741 PM EDT TUE APR 3 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS RANDOLPH...GUILFORD...
FORSYTH AND DAVIDSON COUNTIES THROUGH 845 PM EDT...

AT 740 PM EDT...DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND 
THUNDERSTORMS WITH VERY HEAVY RAIN OVER FORSYTH AND GUILFORD 
COUNTIES...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE...WINSTON SALEM...GREENSBORO...HIGH 
POINT...THOMASVILLE...LEXINGTON...TRINITY...AND...ARCHDALE.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3614 8044 3623 8044 3626 8016 3625 7954
      3567 7955 3553 8020 3558 8021 3568 8034
      3571 8033 3573 8044 3585 8048 3583 8046
      3586 8042 3585 8039 3589 8042 3589 8037
      3602 8042 3606 8047 3604 8050 3609 8052
TIME...MOT...LOC 2340Z 324DEG 16KT 3603 8016

$$

KRR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Apr 3, 7:35 PM EDT, 6 minutes earlier.

Area forecast discussion, Apr 3, 7:35 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
735 PM EDT TUE APR 3 2012

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH ACROSS OUR REGION OVERNIGHT. A COLD
FRONT IS THEN EXPECTED TO PUSH BACK SOUTH ACROSS SOUTHERN VIRGINIA
AND NORTH CAROLINA LATE WEDNESDAY AND WEDNESDAY NIGHT.
&&

.NEAR TERM /TODAY AND TONIGHT/...
AS OF 325 PM TUESDAY...

WARM FRONT PRESENTLY LIFTING NORTHEAST ACROSS CENTRAL NC THIS
AFTERNOON. DEW POINTS ACROSS SC HAVE REBOUNDED INTO THE LOWER 60S
WITH DEWPOINTS NEAR KCLT AND KEHO NOW NEAR 60. RECENT SPC
MESOANALYSIS SHOWS THAT SBCAPE VALUES ACROSS THE WESTERN PIEDMONT
ARE NEGLIGIBLE WITH CAPE VALUES AROUND 1500 ACROSS THE HIGHER
TERRAIN. CONVECTION ONGOING ACROSS THE MOUNTAINS WILL TEND TO DRIFT
SLOWLY EAST THIS AFTERNOON AND EARLY EVENING INTO THE FOOTHILLS AND
TOWARD THE WESTERN PIEDMONT. IT WILL BE A RACE TO SEE IF THE SURGING
DEWPOINTS AND THE ASSOCIATED INSTABILITY MAKE IT INTO THE WESTERN
PIEDMONT AS THE SCT SHOWERS AND THUNDERSTORMS APPROACH FROM THE
WEST. AT THIS TIME...FEEL THAT THIS CONVECTION WILL TEND TO WEAKEN
AS IT MOVES OFF THE MOUNTAINS AND APPROACHES THE TRIAD REGION BUT
WILL STILL HOLD A SLIGHT CHANCE OF A THUNDERSTORM THIS EVENING IN
THIS AREA. FURTHER SOUTH ACROSS THE SOUTHERN PIEDMONT REGION IN AN
AREA OF GREATER INSTABILITY...THERE IS A GREATER POTENTIAL FOR
CONVECTION TO REMAIN MORE PERSISTENT AND LAST FURTHER INTO THE
EVENING HOURS. BOTH THE NCEP NMM AND ARW HIRES WINDOW WRF
SIMULATIONS SUGGEST THIS TREND AS WELL. EXPECT VERY LITTLE
CONVECTION OVERNIGHT WITH LIMITED FORCING FOR ASCENT. WITH A FAIR
AMOUNT OF CLOUDINESS AND WARM ADVECTION OVERNIGHT...LOW TEMPERATURES
SHOULD RANGE IN THE MID 50S TO NEAR 60.

NWP GUIDANCE IS CONSISTENT IN PLACING THE WARM FRONT ACROSS CENTRAL
VA ON WEDNESDAY MORNING. THE GUIDANCE THEN BRINGS THE FRONT BACK
SOUTH ON WEDNESDAY AFTERNOON AS A COLD FRONT WITH THE MOST RECENT
MODEL RUNS BRINGING THE BOUNDARY IN A LITTLE FASTER. AHEAD OF THE
FRONT...THE AIRMASS DESTABILIZES DURING THE AFTERNOON WITH THE NAM
AND GFS BOTH INDICATING A MARGINALLY UNSTABLE AIRMASS WITH MLCAPE
VALUES REACHING AROUND 1000 J/KG. HI RES MODEL SIMULATIONS SUGGEST
THAT THE CONVECTION WILL INITIALLY DEVELOP AHEAD OF THE SOUTHWARD
SLIPPING COLD FRONT DURING THE MID AFTERNOON. THE CONVECTION WILL
LIKELY SHIFT SOUTH...PRIMARILY DRIVEN BY THE COOL POOL BUT
POTENTIALLY ENHANCED BY DISTURANCES IN THE W/NW FLOW ALOFT. STILL
NOT TERRIBLY CONFIDENT ABOUT THE AMOUNT OF CONVECTIVE COVERAGE BUT
FEEL THAT CURRENT FORECAST OF AROUND 40 POPS IS APPROPRIATE. SPC HAS
PLACED NORTHEASTERN NC IN THE SLIGHT RISK FOR WEDNESDAY WITH THE
PRIMARY THREAT OF DAMAGING DOWNBURST WINDS. AHEAD OF THE FRONT
TEMPERATURES WILL CLIMB INTO THE 80S WITH HIGHS OF 81-85 EXPECTED.
-BLAES

&&

.SHORT TERM /WEDNESDAY NIGHT AND THURSDAY/...
AS OF 302 PM TUESDAY...

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL GRADUALLY SHIFT SOUTH
AND EAST THROUGH NORTH CAROLINA WEDNESDAY EVENING INTO THE OVERNIGHT
HOURS. AN UPPER LEVEL DISTURBANCE IN THE NW FLOW WILL COMBINE WITH
THE COLD FRONT TO ENHANCE THE CONVECTION THROUGH THE EVENING. THE
SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL MAY CONTINUE THROUGH AT
LEAST 00Z AND MAY LAST THROUGH MIDNIGHT OR SO ALONG AND AHEAD OF THE
COLD FRONT. OTHERWISE... POP WILL DECREASE FROM NORTH TO SOUTH TO
ONLY A SLIGHT CHANCE BY 12Z THURSDAY. THE WINDS WILL SHIFT TO THE NE
AND COOLER AIR WILL BEGIN TO FILTER IN FROM THE NE OVERNIGHT. SKIES
WILL BECOME PARTLY CLOUDY LATE WITH LOWS IN THE MID 50S NE RANGING
INTO THE LOWER 60S SOUTH.

A CHILLY HIGH PRESSURE OVER THE GREAT LAKES WILL BUILD SOUTH INTO
NC/SC THURSDAY. THIS WILL BRING AN INCREASING NE-E FLOW THAT WILL
BEGIN TO TAP ATLANTIC MOISTURE DURING THE DAY. A WAA PATTERN ALOFT
WILL ALSO TAP THE ATLANTIC AND GULF OF MEXICO AS A MID/UPPER LOW
APPROACH LATE IN THE DAY FROM THE TENNESSEE VALLEY REGION. WE WILL
MAINTAIN THE CHANCE OF RAIN LATE IN THE WEST. OTHERWISE... MUCH
COOLER AND MOSTLY CLOUDY BECOMING CLOUDY. HIGHS IN THE 60S EXCEPT
LOWER 70S ACROSS THE SOUTHERN ZONES FROM WADESBORO TO FAYETTEVILLE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 324 PM TUESDAY..

MODELS ARE STILL SHOWING ENOUGH SPREAD IN THE TRACK/STRENGTH OF THE
APPROACHING MID/UPPER LOW AS IT PUSHES EITHER EAST OR EAST-SOUTHEAST
ACROSS THE SOUTHEASTERN UNITED STATES THURSDAY NIGHT AND FRIDAY. THE
GUIDANCE MOST PREFERRED WOULD BRING THE MID/UPPER LEVEL LOW ESE
ACROSS SC THEN OFFSHORE. THIS TRACK WOULD KEEP ALL OF CENTRAL NORTH
CAROLINA IN THE COOL/DAMP SECTOR THROUGH THE EVENT AS HIGH PRESSURE
TO OUR NORTH SUPPLIES A FEED OF CHILLY MOIST AIR IN FROM OFF THE
ATLANTIC. WARM AND MOIST ADVECTION ALOFT WILL FEED THE SYSTEM WITH
PW'S EXPECTED TO INCREASE TO 150-200 PERCENT OF NORMAL ACROSS SC
INTO SOUTHERN NC. A HYBRID COLD AIR DAMMING EVENT LOOKS LIKELY WITH
HIGHS POSSIBLY STAYING IN THE 50S OVER THE PIEDMONT REGION FRIDAY IF
IT RAINS INTO THE COOL STABLE AIR MASS MOST OF THE DAY. WE WILL
CARRY LIKELY POP FOR RAIN THROUGHOUT THE REGION WITH POPS HIGHEST
SOUTH AND LOWEST IN THE FAR NE BOTH THURSDAY NIGHT AND FRIDAY.
CURRENT QPF OF BETWEEN 0.25 AND 0.50 EXPECTED NORTH WITH 0.50 TO
1.00 INCH SOUTH. THIS MAY SWING A BIT NORTHWARD OR SOUTHWARD
DEPENDING ON THE TRACK/STRENGTH OF THE MID/UPPER LEVEL LOW/TROUGH.
LOWS SHOULD DIP TO BETWEEN 50-55 WITH SOME UPPER 40S NORTH. HIGHS
SHOULD BE AROUND 60 WITH 50S NW AND MID 60S SE. RAIN IS LIKELY BOTH
PERIODS.

THE H5 TROUGH IS FORECAST TO AMPLIFY OVER THE EASTERN UNITED STATES
FRI NIGHT AND SATURDAY DRIVING A CHILLY AIR MASS SOUTHWARD INTO THE
REGION AS THE MID-UPPER TROUGH MOVES OFF THE SC/NC COAST FRI NIGHT.
THERE IS A CHANCE OF LINGERING RAIN IN THE EAST FRI EVENING. THEN
CLEARING IS EXPECTED ALL ZONES WITH LOWS IN THE UPPER 30S TO MID
40S. MOSTLY SUNNY AND COOL CONDITIONS ARE EXPECTED SATURDAY WITH
HIGHS IN THE 65-70 RANGE.

THE H5 TROUGH WILL BECOME ESTABLISHED OVER THE EASTERN UNITED STATES
WITH THE NEXT COLD FRONT EXPECTED TO PUSH INTO OUR REGION LATE
MONDAY. SUNDAY AND MONDAY SHOULD BE MOSTLY CLEAR/MOSTLY SUNNY AND
MILDER OUT AHEAD OF THE NEXT COLD FRONT WITH LOWS IN THE 40S. HIGHS
WILL BE IN THE 70-75 RANGE SUNDAY... AND MID TO UPPER 70S MONDAY.

A TURN TO COLDER TEMPERATURES IS EXPECTED TO FOLLOW TUESDAY AND
WEDNESDAY AS THE H5 TROUGH BECOMES ESTABLISHED OVER THE EASTERN
STATES PUSHING SURFACE HIGH PRESSURE OUT OF CANADA TOWARD NC. LOWS
MAY DIP INTO THE MID/UPPER 30S BY THE MIDDLE OF THE WEEK... WITH
HIGHS IN THE 50S/60S. THIS WOULD SUGGEST AT LEAST SOME FROST RISK
MID TO LATE NEXT WEEK.

&&

.AVIATION /00Z WEDNESDAY THROUGH SATURDAY/...
AS OF 735 PM TUESDAY...

VFR CONDITIONS ARE EXPECTED THIS EVENING...WITH THE EXCEPTION OF
SOME BRIEF SUB MVFR CONDITIONS ASSOCIATED WITH AREA OF STORMS
DRIFTING OFF THE HIGHER TERRAIN AND INTO THE TRIAD ATTM.
AS THE STORMS CONTINUE TO MOVE SOUTHEAST...THEY ARE EXPECTED TO
WEAKEN AS THEY MOVE INTO A MORE STABLE ENVIRONMENT...AND THUS WILL
NOT INCLUDE TS IN ANY OTHER TAF SITE EAST OF THE TRIAD AT THIS
TIME.  A WARM FRONT WILL LIFT NORTH ACROSS THE AREA OVERNIGHT.
LOW-LEVEL MOISTURE RETURN IN THE WAKE OF THE WARM FRONT COULD
RESULT IN THE DEVELOPMENT OF FOG/STRATUS AT OR JUST PRIOR TO
DAYBREAK...WITH NAM/GFS BUFR SOUNDINGS INDICATING THE BEST POTENTIAL
AT KRDU/KFAY/KRWI. ANY STRATUS AND FOG SHOULD BURN ON BY 14 TO
15Z...WITH VFR CONDITIONS INTO THE AFTERNOON.

CONVECTIVE COVERAGE IS EXPECTED TO BE GREATER LATE WEDNESDAY
AFTERNOON AND EVENING...ESPECIALLY ACROSS THE NORTH AS A
BACK-DOOR COLD FRONT DROPS SOUTH INTO THE AREA BETWEEN 21 TO 03Z
THURSDAY.

LOOKING FURTHER AHEAD...THE BACK-DOOR COLD FRONT AND ASSOCIATED
CONVECTION WILL SPREAD SOUTH THROUGH THE AREA WEDNESDAY NIGHT.
THEN A PERIOD OF UNSETTLED WEATHER IS EXPECTED THURSDAY THROUGH MUCH
OF FRIDAY AS AN AREA OF LOW PRESSURE MOVES ACROSS THE REGION.
DRY HIGH PRESSURE WILL BUILD INTO THE AREA LATE FRIDAY AND INTO
SATURDAY LEADING TO IMPROVING AVIATION CONDITIONS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BADGETT
NEAR TERM...BLAES
SHORT TERM...BADGETT
LONG TERM...BADGETT
AVIATION...CBL
Hazardous weather outlook, Apr 3, 3:53 PM EDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
353 PM EDT TUE APR 3 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-042000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
353 PM EDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
WEDNESDAY AFTERNOON AND EVENING IN ADVANCE OF A COLD FRONT
APPROACHING THE AREA FROM VIRGINIA. ISOLATED SEVERE STORMS WILL
BE POSSIBLE...WITH A PRIMARY THREAT OF DAMAGING WINDS. THE
GREATEST THREAT OF SEVERE WEATHER WILL BE ACROSS THE COASTAL
PLAIN AND THE NORTHERN PIEDMONT BETWEEN 400 PM AND 1000 PM
WEDNESDAY.

BLAES

In the hours before

Special weather statement, Apr 3, 6:32 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
632 PM EDT TUE APR 3 2012

NCZ021-032330-
FORSYTH-
632 PM EDT TUE APR 3 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS FORSYTH COUNTY THROUGH
730 PM EDT...

AT 632 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
DONNAHA TO 28 MILES WEST OF DONNAHA...OR ALONG A LINE EXTENDING FROM
KING TO 20 MILES SOUTHWEST OF MOUNT AIRY...MOVING SOUTH AT 10 MPH.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3612 8050 3612 8046 3614 8044 3621 8045
      3622 8044 3626 8046 3626 8004 3603 8005
      3600 8042 3606 8047 3604 8048 3604 8050
      3609 8052
TIME...MOT...LOC 2232Z 355DEG 10KT 3632 8037 3634 8092

23
Special weather statement, Apr 3, 7:41 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
741 PM EDT TUE APR 3 2012

NCZ021-022-038-039-040045-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
741 PM EDT TUE APR 3 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS RANDOLPH...GUILFORD...
FORSYTH AND DAVIDSON COUNTIES THROUGH 845 PM EDT...

AT 740 PM EDT...DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN OVER FORSYTH AND GUILFORD
COUNTIES...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE...WINSTON SALEM...GREENSBORO...HIGH
POINT...THOMASVILLE...LEXINGTON...TRINITY...AND...ARCHDALE.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3614 8044 3623 8044 3626 8016 3625 7954
      3567 7955 3553 8020 3558 8021 3568 8034
      3571 8033 3573 8044 3585 8048 3583 8046
      3586 8042 3585 8039 3589 8042 3589 8037
      3602 8042 3606 8047 3604 8050 3609 8052
TIME...MOT...LOC 2340Z 324DEG 16KT 3603 8016

KRR

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 6:32 PM EDTSpecial Weather StatementRAHForsyth58 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.